/ Blog/ Know Your Facts: Have You Taken These 10 Recalled Drugs in the Past Year?
Drug recalls happen more frequently than any of us would like. We want to be think that the products we consume to heal our bodies are rigorously inspected and are always free of contamination. Despite the rigorous processes in place, mistakes can happen and a flawed product can make its way into the marketplace and to your local pharmacy.
A drug recall can be requested or ordered by the FDA, but a drug company can initiate a voluntary recall as well. Recalls can happen for a variety of reasons, from contamination (by bacteria or a foreign object) to an inaccurate dosage or unprecedented side effects. If there is any risk at all to a patient, a drug can be recalled; drug companies know that it’s better to be safe than sorry when a patient’s health or even life is on the line.
The following are 10 familiar drug and other medical products that were recalled in the last year:
Acetaminophen is in just about every medicine cabinet in the country. It’s an over-the-counter drug used for low-grade pain relief.
In October 2015, Medline Industries, Inc. voluntarily recalled 500mg acetaminophen tablets due to their incorrect labeling as 325mg. Unfortunately, taking too much acetaminophen can cause liver problems.
Injectable epinephrine, or an “EpiPen,” is a must for anyone with severe or life-threatening allergies. It’s most often used in cases where allergies could trigger anaphylactic shock, but its use in the emergency treatment of asthma, croup, or cardiac arrest is not unheard of.
In October 2015, Sanofi US voluntarily recalled injectable epinephrine because the product was found to have an inaccurate dosage delivery. Because epinephrine is first aid, it’s key to the survival of a patient having a life-threatening reaction; incorrect or failed delivery of a dose can be fatal.
Norepinephrine bitartrate is used to help control blood pressure in conditions where blood pressure could be very low—such as during a heart attack, blood transfusion, or while under spinal anesthesia.
In December 2015, PharMEDium Services, LLC recalled several lots due to discoloration in the product. The discoloration suggests oxidation, which could affect the potency of the drug and lead to ineffective treatment.
A compounded medical product is one that is customized to fit the patient. Compounded products or medications are created as a joint effort between a pharmacist, prescriber, and patient.
In January 2016, Abbot’s Compounding Pharmacy voluntarily recalled all lots of compounded medical products that hadn’t expired due to sterility concerns. Sterile solutions, injectable medication, eye ointments, and eye drops were all subject to the recall.
Morphine sulfate is used to relieve moderate, severe, and chronic pain.
In February 2016, Morphine sulfate products from Pharmakon were recalled after tests on the product revealed that it was super-potent. High doses of morphine sulfate can be fatal.
Dextrose solution is not a drug in itself. It is often found in I.V. drips to dilute or deliver other drugs to a patient’s body.
In March 2016, some vials of dextrose solution intended for injection were found to have microbial growths. These growths were caused by faulty or compromised packaging that leaked and caused the contamination. B. Braun Medical recalled the product.
Oxacillin is an antibiotic similar to penicillin. It is often used in the treatment of staph infections, which are extremely resistant to most other antibiotics.
In August 2016, an injectable form of the drug was voluntarily recalled by its distributor, Sagent Pharmaceuticals, Inc. after they received a complaint regarding a vial of oxacillin containing a dark floating object. This substance was later found to be iron oxide. If iron oxide is injected into a patient, it could result in swelling, irritation, or blocking of blood vessels, which could itself lead to serious complications like a stroke or heart attack.
These cloths are used to protect the skin from irritation caused by moisture, especially that caused by urine or stool. They are non-sterile and are intended to soothe the affected areas.
In August 2016, they were voluntarily recalled by Sage Products due to contamination from the bacteria Burkholderia cepacia, which is often found in medical treatment environments. This bacterium can cause potentially lethal infections in immunocompromised or hospitalized patients as well as in other vulnerable patient groups.
Acetylcysteine is used as an antidote for acetaminophen (Tylenol and other drugs). When taken, it prevents or reduces the damage to the liver caused by an overdose.
In August 2016, Arbor Pharmaceuticals, LLC, voluntarily recalled acetylcysteine tablets designed for an oral solution due to faulty blister packs. The blister packs were improperly sealed and could allow moisture to come into contact with the tablets—which would not only reduce the effectiveness of the tablets, but would also risk them coming into contact with contaminants that could threaten patients who are already vulnerable.
Amikacin sulfate is used against suspected staph infections and bacteria such as E. coli.
In August 2016, Teva Pharmaceuticals voluntarily recalled seven lots of the drug because of contamination from glass particles. If glass ends up inside of a patient’s body, it could cause swelling and irritation, and could block blood vessels.
If you have taken or are currently taking any recalled drugs, your first step is to talk to your physician. Always report adverse side effects to the appropriate hotlines, as well. Next, if you have been seriously injured or sickened by a recalled drug, talk to a medical malpractice lawyer immediately. Any repercussions you have suffered from the medication shouldn’t go unnoticed. The medical malpractice attorneys at Wilson Kehoe Winingham are 30 years experienced in medical malpractice cases. For a free case evaluation, contact WKW today.
Fill out the form below to receive a free and confidential initial consultation.